Awareness of the imaging findings of thoracic complications related to illicit drug use facilitates prompt diagnosis and treatment. The CT imaging-based algorithm described in this manuscript outlines an approach to the differential diagnosis of pulmonary complications related to illicit drug use in patients presenting with cardiorespiratory symptoms.
1. McCarroll KA, Roszler MH. Lung disorders due to drug abuse
. J Thorac Imaging. 1991;6:30–35.
2. Fraser RS, Müller NL, Colman N, et al. Pulmonary disease caused by toxins, drugs and irradiation. In: Fraser RS, Müller NL, Colman N, et al., eds. Diagnosis of Diseases of the Chest. Toronto, ON: WB Saunders Company; 1999:2567–2569.
3. Hoffman CK, Goodman PC. Pulmonary edema in cocaine smokers. Radiology. 1989;172:463–465.
4. Nestor TA, Tamamoto WI, Kam TH, et al. Acute pulmonary edema caused by crystalline methamphetamine. Lancet. 1989;2:1277–1278.
5. Schmidt RA, Glenny RW, Godwin JD, et al. Panlobular emphysema in young intravenous Ritalin abusers. Am Rev Respir Dis. 1991;143:649–656.
6. Stern EJ, Frank MS, Schmutz JF, et al. Panlobular pulmonary emphysema caused by I.V. injection of methylphenidate (Ritalin): findings on chest radiographs and CT scans. AJR Am J Roentgenol. 1994;162:555–560.
7. Ward S, Heyneman LE, Reittner P, et al. Talcosis
associated with IV abuse of oral medications: CT findings. AJR Am J Roentgenol. 2000;174:789–793.
8. Farber HW, Falls R, Glauser FL. Transient pulmonary hypertension from the intravenous injection of crushed, suspended pentazocine tablets. Chest. 1981;80:178–182.
9. Feigin DS. Talc: understanding its manifestations in the chest. AJR Am J Roentgenol. 1986;146:295–301.
10. Diaz-Ruiz MJ, Gallardo X, Castaner E, et al. Cellulose granulomatosis of the lungs. Eur Radiol. 1999;9:1203–1204.
11. Orriols R, Munoz A, Ferrer J, et al. Cocaine induced Churg-Strauss vasculitis. Eur Respir J. 1996;9:175–177.
12. Shah SP, Khine M, Anigbogu J, et al. Nodular amyloidosis of the lung from intravenous drug abuse
: an uncommon cause of multiple pulmonary nodules. Southern Med J. 1998;91:402–404.
13. Karne S, D'Ambrosio C, Einarsson O, et al. Hypersensitivity pneumonitis induced by intranasal heroin use. Am J Med. 1999;107:392–395.
14. O'Donnell AE. HIV in illicit drug users. Clin Chest Med. 1996;17:797–807.
15. Patel RC, Dutta D, Schonfeld SA. Free-base cocaine use associated with bronchiolitis obliterans organizing pneumonia. Ann Intern Med. 1987;107:186–187.
16. Oh PI, Balter MS. Cocaine induced eosinophilic lung disease. Thorax. 1992;47:478–479.
17. Eagle KA, Isselbacher EM, DeSanctis RW. Cocaine related aortic dissection in perspective. Circulation. 2002;105:1592–1595.